Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 259, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 1998, 4:20 PM EDT for Appomattox County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1998, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 22, 1998, 4:55 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Appomattox County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:55 PM EDT | Thunderstorm Wind | Appomattox, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 222020 RRA SVRRNK VAC011-222055- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA. * UNTIL 455 PM EDT. * AT 419 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES EAST NORTHEAST OF LYNCHBURG OR 5 MILES WEST OF BENT CREEK MOVING EAST AT 15 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... BENT CREEK AROUND 435 PM EDT.. TOWER HILL AROUND 445 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:32 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 22, 2:32 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT TUE JUL 21 1998 SHRA/TS MOVING ACRS WRN FA ATTM. SHUD CONTINUE OVR MTNS RMDR AFTN AND LAST INTO THE EVE OVR PIEDMONT. ONCE GONE NEXT PRBLM IS IF/WHEN MCS AFFECTS FA OVRNGT. FNT SAGS S TO JUST N OF FA BY 00Z FRI SO MORE TS/SHRA THU AFTN/EVE. FNT MOVS THRU FRI WITH RTRN TO MORE NML TEMPS/CHC ISOLD ACTIVITY OVER PIEDMONT INTO SAT. ROA 68/92/68/90 3441 RNK 65/87/64/86 3441 LYH 70/93/71/90 3442 DAN 73/95/73/93 3332 BLF 66/86/64/82 3442 LWB 63/84/62/80 3441 BOO 65/85/64/83 3333 MG
In the hours before
Local storm report, Jul 22, 3:30 PM EDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUL 22 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
315 PM SALEM VA WIND DAMAGE
07/22/98 ROANOKE POWER LINES DOWN AND TREES
THROUGH ROOF OF A HOUSE.
REPORTED BY SALEM FIRE DEPART-
MENT.
322 PM BLACKSBURG VA 60 MPH WIND GUST
07/22/98 MONTGOMERY RECORDED AT THE BLACKSBURG
NATIONAL WEATHER SERVICE
SJKLocal storm report, Jul 22, 4:06 PM EDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED JUL 22 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
328 PM BLACKSBURG VA WIND DAMAGE
07/22/98 MONTGOMERY TWO SINGLE ENGINE PLANES
FLIPPED OVER AT VIRGINIA TECH
AIRPORT. A SECOND PLANE
DAMAMGED.
330 PM VIRGILINA VA WIND DAMAGE
07/22/98 HALIFAX PUBLIC REPORT RELAYED
THROUGH 911 DISPATCH OF
V TREES DOWN AND TWISTED
TREE TOPS AS WELL AS POWER
OUTAGES NEAR VIRGILINA.
SJKLocal storm report, Jul 22, 4:06 PM EDT, 14 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED JUL 22 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
328 PM BLACKSBURG VA WIND DAMAGE
07/22/98 MONTGOMERY TWO SINGLE ENGINE PLANES
FLIPPED OVER AT VIRGINIA TECH
AIRPORT. A THIRD PLANE
DAMAGED.
330 PM VIRGILINA VA WIND DAMAGE
07/22/98 HALIFAX PUBLIC REPORT RELAYED
THROUGH 911 DISPATCH OF
TREES DOWN AND TWISTED
TREE TOPS AS WELL AS POWER
OUTAGES NEAR VIRGILINA.
SJKLocal storm report, Jul 22, 4:06 PM EDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED JUL 22 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
328 PM BLACKSBURG VA WIND DAMAGE
07/22/98 MONTGOMERY TWO SINGLE ENGINE PLANES
FLIPPED OVER AT VIRGINIA TECH
AIRPORT. A SECOND PLANE
DAMAMGED.
330 PM VIRGILINA VA WIND DAMAGE
07/22/98 HALIFAX PUBLIC REPORT RELAYED
THROUGH 911 DISPATCH OF
V TREES DOWN AND TWISTED
TREE TOPS AS WELL AS POWER
OUTAGES NEAR VIRGILINA.
SJKLocal storm report, Jul 22, 4:06 PM EDT, 14 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED JUL 22 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
328 PM BLACKSBURG VA WIND DAMAGE
07/22/98 MONTGOMERY TWO SINGLE ENGINE PLANES
FLIPPED OVER AT VIRGINIA TECH
AIRPORT. A THIRD PLANE
DAMAGED.
330 PM VIRGILINA VA WIND DAMAGE
07/22/98 HALIFAX PUBLIC REPORT RELAYED
THROUGH 911 DISPATCH OF
TREES DOWN AND TWISTED
TREE TOPS AS WELL AS POWER
OUTAGES NEAR VIRGILINA.
SJKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 35 min |
| Jul 22, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 34 min |
| Jul 22, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 34 min |
| Jul 22, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 32 min |
| Jul 22, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 35 min |
| Jul 22, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.